Texas, 2009

High Wind in Texas, October 5, 2009

October 5, 2009 · NWS MAF · 1 event in 1 county or zone

The highest terrain across the Guadalupe Mountains experienced brief high winds a weak mid to upper level disturbance passed overhead.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The highest terrain across the Guadalupe Mountains experienced brief high winds a weak mid to upper level disturbance passed overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 5, 4:15 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Oct 5, 4:15 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 AM CDT MON OCT 5 2009

.DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
IFR TO LIFR CONDITIONS WILL CONTINUE THIS MORNING FOR KMAF AND
KHOB...BUT CONDITIONS WILL BEGIN TO IMPROVE THROUGH THE LATE MORNING
HOURS. WINDS WILL BE ON THE INCREASE FROM THE SOUTH AND SOUTHWEST
THIS AFTERNOON...WITH THE STRONGEST GUSTS NEAR KCNM AND KHOB. AT
THE CURRENT MOMENT...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE A
MENTION OF TSRA ANYWHERE. HOWEVER...CHANCES MAY INCREASE AFTER 00Z
TONIGHT NEAR KMAF AND KFST.

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT MON OCT 5 2009/

DISCUSSION...
STRONG UPPER TROUGH OVER THE WESTERN U.S. THIS MORNING SPLITS
SENDING SOME OF ITS ENERGY TO THE NORTHERN PLAINS WITH THE REST
DIGGING DOWN THE CALIFORNIA COAST.  THIS TROUGH WILL SLOWLY MOVE
OVER ARIZONA BY MIDWEEK AND PASS ACROSS THE AREA FRIDAY.  THIS WILL
RESULT IN AN UNSETTLED WX PATTERN WITH THE POTENTIAL FOR SHOWERS
AND STORMS EACH PERIOD THROUGH FRIDAY.

HAD PERSISTENT LONG LIVED SUPERCELLS TRACK ACROSS BREWSTER AND
TERRELL COUNTIES LAST EVENING AND EARLY THIS MORNING BUT ALL
CONVECTION HAS DIED OUT AS OF FORECAST TIME.  AREA REMAINS MOIST
WITH GOOD LOW LEVEL MOISTURE AS DEWPOINTS IN THE UPPER 50S TO LOWER
60S.  THE 00Z MAF SOUNDING DID SHOW PW HAD DECREASED BELOW 1.2
INCHES... BUT MODEL SOUNDINGS INDICATE THIS SHOULD BE BACK OVER 1.5
INCHES BY MIDWEEK.  THIS UNUSUALLY HIGH PW WOULD POINT TO THE
POTENTIAL FOR HEAVY RAINFALL WITH STORMS THAT DEVELOP.

MODELS HAVE BEEN HAVING A HARD TIME WITH THE TWO FRONTS THIS WEEK...
FIRST ONE TUESDAY AND SECOND ONE FRIDAY.  THE FIRST FRONT SHOULD
ENTER THE NORTHEAST TUESDAY AFTERNOON AND PUSH THROUGH THE AREA
OVERNIGHT... KEEPING THE AREA IN EASTERLY UPSLOPE FLOW WEDNESDAY.
THIS WILL PUSH MOISTURE WESTWARD BACK TO THE MOUNTAINS.  THE SECOND
FRONT IS EXPECTED TO BUILD IN FROM THE NORTHEAST FRIDAY AFTERNOON AS
UPPER TROUGH MOVES ACROSS THE AREA.  THIS TIMING IS LATER THAN
PREVIOUS MODEL RUNS AND WILL RESULT IN WARMER AFTERNOON TEMPS
FRIDAY.

SURFACE TROUGH ACROSS EASTERN NEW MEXICO AND WEST TEXAS TODAY WILL
PUSH EAST PUSHING LOW LEVEL MOISTURE AHEAD OF IT.  THIS WILL SHIFT
THE CHANCE OF RAIN EASTWARD.  GIVEN RECENT STORM ACTIVITY AND WITH
MORE SURFACE HEATING TODAY WOULD NOT BE SURPRISED TO SEE SOME STRONG
TO SEVERE STORMS THIS AFTERNOON AND EVENING.  WILL HIGHLIGHT IN
HWO.  HAVE BUMPED UP POPS TONIGHT FOR EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS.  NOT EXPECTING MUCH RAIN TUESDAY BUT CHANCES WILL
INCREASE TUESDAY NIGHT WITH FRONTAL BOUNDARY BECOMING A FOCUS AS IT
MOVES ACROSS THE AREA.  WEDNESDAY AND THURSDAY HAVE A GOOD CHANCE OF
STORMS WITH POTENTIAL FOR A SEVERE WEATHER EVENT WITH SOUTHWEST FLOW
ALOFT AND SHORTWAVES TRACKING ACROSS THE AREA AS UPPER TROUGH
APPROACHES.  GFS DEVELOPS A GOOD AMOUNT OF QPF OVER TRANS PECOS
WEDNESDAY EVENING SHIFTING IT NORTH OVER SOUTHEAST NEW MEXICO AND
WESTERN PERMIAN BASIN DURING THE NIGHT.  THURSDAYS ACTIVITY LOOKS
BEST OVER THE EAST.  WITH THE PASSAGE OF THE UPPER TROUGH RAIN
CHANCES WILL END FROM WEST TO EAST.

NEXT WEEKEND LOOKS A LITTLE COOLER THAN NORMAL WITH HIGHS IN THE 70S
AND NOT MUCH CHANCE OF RAIN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, Oct 5, 2:08 AM MST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CDT MON OCT 5 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-060915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
408 AM CDT MON OCT 5 2009 /308 AM MDT MON OCT 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...MAINLY OVER THE LOWER TRANS PECOS...EASTERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS COULD
BECOME SEVERE PRODUCING DAMAGING WINDS...HAIL...LOCALLY HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE OVER THE REGION TUESDAY
AND WEDNESDAY NIGHT AS A COLD FRONT MOVES SOUTH INTO THE AREA AND A
STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE REGION FROM THE
WEST. MORE WIDESPREAD SEVERE THUNDERSTORMS WILL BE POSSIBLE BY
WEDNESDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
HEAVY RAINFALL...LOCALIZED FLASH FLOODING AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 30 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS
AFTERNOON AND EVENING...MAINLY ACROSS PORTIONS OF THE WESTERN LOW
ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 5, 10:00 AM MST to 10:05 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200371.